Flash Flood, Garfield
- When
- September 10, 6:30 AM MST to 7:30 AM MST
- Where
- Garfield County, Glenwood Spgs
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.599, -107.904 (the zone’s center; the record gives no point)
A strong storm system brought moderate to heavy rain to eastern Garfield County resulting in mud and debris flows onto Highway 82 near the Glenwood Springs city limits. Mud flows also occurred in the Mitchell Creek area 3 miles northwest of Glenwood Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong storm system brought moderate to heavy rain to eastern Garfield County resulting in mud and debris flows onto Highway 82 near the Glenwood Springs city limits. Mud flows also occurred in the Mitchell Creek area 3 miles northwest of Glenwood Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 10, 2:30 AM MST, 4 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 AM MDT WED SEP 10 2003 SHORT TERM (TODAY THROUGH TONIGHT)... ACTIVE WEATHER AGAIN ON THE UPSWING. WILL BE SHIFTING EMPHASIS OF THIS SHIFT INTO SEVERE WEATHER MODE ASAP SO WILL ATTEMPT TO BE BRIEF. DEEP WINTER-LIKE STORM SYSTEM MOVING EASTWARD ACROSS THE GREAT BASING OVERNIGHT. STRONG JET ALIGNED ALONG SOUTHERN CO WITH IMPULSE BACK IN CENTRAL UTAH BEGINNING TO DRIVE COLD FRONT INTO NORTHWEST CO AND EAST-CENTRAL UTAH. STRONG THUNDERSTORMS DEVELOPING ALONG THIS FRONT INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET. STORMS MOVING RAPIDLY EASTWARD SO NOT AS CONCERNED ABOUT FLOODING AS POSSIBLE SEVERE WEATHER AT THIS POINT. DYNAMICS AND WIND FLOW NOT AS FAVORABLE SOUTH...SO WILL END FLASH FLOOD WATCH AND SNOW ADVISORIES IN THAT REGION. AS THE FRONT PUSHES EAST EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. THICKNESSES...DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS YESTERDAY POINTS TO SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL MOUNTAINS FROM LATE THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST SNOW EVENT WILL GO AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH EARLY EVENING FOR THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS AS WELL AS THE REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500 FEET. LATER SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES MUCH COOLER BEHIND THE FRONT. TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD. NL THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET. FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER MOUNTAIN LOCATIONS. MPM SUNDAY THROUGH TUESDAY... TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED RH AND SFC WINDS FOR TUE. WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC .GJT...WINTER WEATHER ADVISORY FROM 900 AM TO 900 PM FOR CENTRAL AND NORTHERN COLORADO MOUNTAINS.
COZ001>014-017>023-UTZ022>025-027>029-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 605 AM MDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS TODAY AND THIS EVENING... SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS TODAY WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH. A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND WESTERN COLORADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0532 AM MDT WED SEP 10 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 AM 1 NW FRUITA CO 0.88 IN HAIL
09/10/03 MESA
0500 AM 2 W GRAND JUNCTION CO 0.88 IN HAIL
09/10/03 MESA
SMThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371596.